To report a case series of three patients with hepatitis C virus infection who all presented with severe type B lactic acidosis shortly after starting treatment with ombitasvir-paritaprevir-ritonavir-dasabuvir.Design:
Three patients, all who had HCV cirrhosis with mild hepatic impairment (Child-Pugh A) and had started taking ombitasvir-paritaprevir-ritonavir-dasabuvir within the preceding 2 weeks, presented with similar nonspecific symptoms of lethargy, fatigue, and nausea. All had elevated lactate levels at admission without evidence of hypovolemia, cardiogenic failure, or vasodilatory shock.Interventions:
All patients were given appropriate supportive intensive care for what was initially suspected to be sepsis, including a minimum of 30 mL/kg of IV fluids, infectious workup including blood cultures, broad-spectrum antibiotics, and mechanical ventilatory support. The first patient received continuous veno-venous hemofiltration. The second patient received hemodialysis. The third patient was initially started on hemodialysis despite high norepinephrine requirements and ultimately transitioned to continuous veno-venous hemofiltration.Measurements and Main Results:
The first patient died despite maximal intensive care. The second patient improved immediately upon starting hemodialysis and was extubated within 48 hours and discharged home. The third patient eventually became hypotensive and was treated with repeated sessions of renal replacement therapy. He ultimately was extubated and discharged home. The infectious workup was negative for all three patients, and antibiotics were discontinued after 2 days in the second and third patients.Conclusions:
Ombitasvir-paritaprevir-ritonavir-dasabuvir may cause type B lactic acidosis. Further study is warranted to identify risk factors and elucidate the mechanisms of excessive lactate production.